Waterspout, Port Austin to Harbor Beach Mi
- When
- August 23, 7:55 AM EST to 7:56 AM EST
- Where
- Port Austin to Harbor Beach Mi forecast zone, 1.77 mi NE of Port Austin
- Reported by
- Trained Spotter
- Coordinates
- 44.069, -82.976
A waterspout was observed near Port Austin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A waterspout was observed near Port Austin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 23, 4:58 AM EST, 2 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 558 AM EDT Fri Aug 23 2019 .AVIATION... High pressure building into the region will result in VFR conditions through the taf period. Could be some sub 5kft CIGS possible this afternoon as diurnal CU field develops with the aid of northeasterly flow off the lakes pushing low level moisture across the area. Overall the sounding looks very dry above 7kft thus deep mixing should erode the cloud field easily this evening. Winds will remain north/northeast with speeds to about 10 knots in best mixing this afternoon. .DTW THRESHOLD PROBABILITIES... * Medium for cigs aob 5kft for a period of time Friday afternoon. && .PREV DISCUSSION... Issued at 402 AM EDT Fri Aug 23 2019 DISCUSSION... Continued influence of larger scale high pressure starts the day across Lower Michigan but not without some interaction from the Great Lakes that becomes more evident during the morning. Surface and model analysis fields suggest a hybrid backdoor front/aggregate trough across Superior and northern Huron that marks a slight reinforcement of cool air. Clouds along and north of the surface trough extend well north into Ontario and are more of the mid level variety supported by the trough axis around 500 mb. This trough axis pivots southeastward during the morning and pulls the Superior/Huron surface trough southward into southern Lake Huron and Thumb region. The upstream clouds then represent adequate moisture for scattered showers due to instability over the warm lake water and from daytime heating over the land by late morning through afternoon. Hi res model solutions help identify the affected land area limited to the Thumb region before showers dissipate toward evening. This leaves another nice day across the rest of SE Michigan with some pockets of mid clouds during the morning giving way to cumulus this afternoon along with a component of clouds moving southward from the Thumb. Guidance temperature projections remain on the low side of normal values that are in the upper 70s to around 80 for highs and in the upper 50s to around 60 for lows today through this weekend. Any remnant of the surface trough fills and releases inland in a hybrid lake breeze fashion with the loss of daytime heating during the evening. A reinforcement of slightly modified but still cooler air then washes over the region during the night on light but steady NE wind that is supplied by high pressure strengthening over northern Ontario. Both the surface high and ridge aloft drift across the Great Lakes and combine for ideal late summer weather during the weekend. Temperatures remain slightly below normal Saturday and then moderate slightly by Sunday. Prospects for rain increase Monday through the early week as the upper level blocking pattern slowly matures. The current upper level low and trough over the Rockies make it into the Plains by Monday and latch on to the front stalled near the Gulf coast. That leaves little doubt about the moisture supply as the lead wave moves into the Great Lakes and across SE Michigan Monday afternoon and night. Unsettled weather continues through Tuesday as a strong Pacific cold front surges across the region. Global model solutions project development of a large and strong low pressure system over central Canada and the northern Plains which likely has high predictability overall but still with timing questions on the frontal passage across SE Michigan. Thunderstorm potential will be dependent on refinement of this timing Tuesday into Tuesday night. MARINE... Canadian high pressure will become centered over the northern Great Lakes today before departing to eastern Canada over the weekend. This system will influence the region through the end of the weekend. A weakening gradient will attempt to keep winds down but light to modest northerly winds will persist through this evening as cold air advection produces unstable conditions. Winds and waves should stay just below small craft criteria. This developing instability will also support a chance for waterspouts today. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....DRK DISCUSSION...BT MARINE.......DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 423 AM EDT Fri Aug 23 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-240830- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 423 AM EDT Fri Aug 23 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Warmer air with increased humidity returns with a chance of thunderstorms Monday. A strong cold front follows during Tuesday with another chance of thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240830- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 423 AM EDT Fri Aug 23 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of waterspouts today mainly over Saginaw Bay and the south half of Lake Huron. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Warmer air with increased humidity returns with a chance of thunderstorms Monday. A strong cold front follows during Tuesday with another chance of thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
The Detroit radar (KDTX), 157 km away, was scanning. The volume nearest the first event began at 12:53 UTC.
1 waterspout. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2019Every state in 2019This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851957.